New Mexico, 2005

Hail in New Mexico, August 23, 2005

August 23, 2005 · NWS ABQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 23, 1:55 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 23, 1:55 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT TUE AUG 23 2005

.DISCUSSION...
ACTIVE DAY IN STORE FOR THE FORECAST AREA AS SHOWERS/THUNDERSTORMS
CONTINUE TO ERUPT OVER THE REGION...WITH MOISTURE AS WELL AS UPPER
LEVEL ENERGY IN POSITION TO INTERACT WITH INCOMING SOLAR RADIATION.
WATER VAPOR LOOP INDICATING MONSOONAL MOISTURE OVER NRN OLD MEXICO
ON MONDAY HAS ADVECTED NORTHWARD...WITH ADDITIONAL MID-LEVEL JUICE
MOVING IN FROM SE AZ COMPLIMENTS OF OLD/ONGOING SHOWERS AND STORMS.
HURRICANE HILARY CHURNING TOWARD COLDER WATERS OVER THE PACIFIC...
HOWEVER THE BRUNT OF THIS MOISTURE WILL BE SHIFTED IN THE OPPOSITE
DIRECTION OF THE MAINLAND DUE TO ELY FLOW BENEATH UPPER LEVEL HIGH.
MORNING CLOUDS WERE THIN ENOUGH FOR MANY AREAS WITHIN THE FORECAST
AREA TO REALIZE CONVECTIVE TEMP...WHICH WAS AROUND 87F ON THE KABQ
MORNING SOUNDING. DEVELOPING STORMS HAVE PLENTY OF MID-LEVEL ASCENT
TO WORK WITH AS RUC80 ANALYSIS INDICATING VORTICITY MAXIMUM PUSHING
THROUGH THE WRN PARTS OF THE STATE. EVEN STRONGER DISTURBANCES ARE
SWINGING THROUGH THE BASE OF THE WEAK TROUGH OVER SRN CA/FAR NW OLD
MEXICO...AND ARE PROGGED TO TRAVERSE THROUGH NEW MEXICO IN SEVERAL
PIECES THIS EVENING/OVERNIGHT AND LIKELY INTO WED AS WELL. ATTM...
IT APPEARS THE WEAK TROUGH AXIS WILL SWING THROUGH THE FOUR CORNERS
REGION BY 06Z...THE NORTH CENTRAL MOUNTAINS BY 12Z AND THE NE ZONES
BY 18Z. IN THE WAKE...EXPECT SUBSIDENCE AND DRIER WESTERLY FLOW TO
PRECLUDE FURTHER PRECIPITATION. WITH ALL OF THIS IN MIND...HAVE HIT
THE HARDEST POPS STRETCHING FROM THE SW CORNER OF THE CWA TO THE NE
ZONES. SEVERE THREAT APPEARS TO BE MINIMAL AT THIS TIME. HOWEVER...
A FEW STORMS MAY BE STRONG DURING PEAK HEATING HOURS COMPLIMENTS OF
REASONABLE 25-35KT 0-6KM BULK SHEAR VALUES...HIGHEST ALONG THE WEST
CENTRAL ARIZONA BORDER AND THE FAR NE CORNER OF NEW MEXICO.

SHORT TERM MODELS ARE MORE INLINE WITH MOISTURE FIELDS FOR THE WED
PERIOD. EXPECT DRIER 500MB AIR TO SHIFT INTO THE NW QUADRANT OF THE
STATE...HOWEVER FEEL THAT ENOUGH LINGERING LOW-LEVEL MOISTURE COULD
SPARK AN ISOLATED STORM. BULK OF THE 500MB JUICE WILL BE POSITIONED
OVER THE SRN HALF OF NEW MEXICO AND THE ERN PLAINS. REMAINING WEAK
DISTURBANCES WILL TRY TO RIP THROUGH SOUTHWESTERLY FLOW ON BACKSIDE
OF STRENGTHENING HIGH. WILL STRUCTURE POP GRIDS WITH HIGHEST VALUES
ACROSS THE SOUTH AND ISOLD COVERAGE IN THE NRN MOUNTAINS WHERE LESS
MID-LEVEL MOISTURE SHOULD BE PRESENT.

HIGH PRESSURE ALOFT BUILDS OVER THE RED RIVER VALLEY OF NRN TEXAS...
WHICH SHOULD ALLOW MOST OF THE REGION TO ENTER RECYCLE MODE ON THU.
WILL KEEP ISOLD POPS OVER MOST LOCATIONS...HOWEVER BOTH THE NAM/GFS
ARE INDICATING A WEAK SHORTWAVE CLIPPING THE NE CORNER OF THE STATE
AS IT RIDES THE NRN PERIPHERY OF UPPER HIGH. LATER SHIFTS WILL NEED
TO MONITOR THIS FEATURE...HOWEVER IT COULD BE WORKING WITH LIMITED
MID-LEVEL MOISTURE. ADDITIONALLY...POPS ACROSS THE WRN ZONES MAY BE
OVERDONE AS WELL AS GFS IS MUCH MORE BULLISH WITH DRY AIR INTRUSION
WITHIN THE DESERT SW.

EXTENDED FORECAST REMAINS UNCHANGED AS INHERITED ISOLD POPS SPLIT
THE DIFFERENCE WITH WET DGEX/DRY GFSLR. MODELS HAVING A DIFFICULT
TIME ASCERTAINING THE STRENGTH AND POSITION OF THE 500MB HIGH. THE
MAIN QUESTION WILL BE HOW FAR SOUTH THE WESTERLIES WILL TRAVEL IN
RESPONSE TO A HIGH AMPLITUDE TROUGH MOVING INTO THE PACIFIC NW/NRN
GREAT BASIN. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  89  57  89 /  10  10  10  10
GALLUP..........................  52  83  52  85 /  20  10  10  10
GRANTS..........................  51  83  52  85 /  30  20  20  20
GLENWOOD........................  57  88  57  89 /  30  20  20  20
CHAMA...........................  42  76  42  76 /  20  10  10  20
LOS ALAMOS......................  51  83  51  83 /  30  10  10  10
RED RIVER.......................  39  73  39  75 /  30  10  10  20
TAOS............................  48  82  49  84 /  20  10  10  20
SANTA FE........................  52  82  53  84 /  30  10  20  10
SANTA FE AIRPORT................  55  84  56  87 /  30  10  20  10
ESPANOLA........................  53  86  54  89 /  20  10  10  10
ALBUQUERQUE HEIGHTS.............  64  86  65  89 /  30  10  20  10
ALBUQUERQUE VALLEY..............  60  87  61  90 /  30  10  20  10
ALBUQUERQUE FOOTHILLS...........  61  85  62  88 /  30  10  20  10
ALBUQUERQUE WEST MESA...........  62  87  63  90 /  30  10  20  10
SOCORRO.........................  62  87  63  89 /  30  10  20  10
SANDIA PARK/CEDAR CREST.........  54  80  54  81 /  40  20  20  20
MORIARTY/ESTANCIA...............  52  84  52  85 /  40  20  20  10
CARRIZOZO.......................  60  85  61  86 /  30  20  20  10
RUIDOSO.........................  54  78  55  78 /  40  20  20  20
RATON...........................  51  83  51  88 /  30  10  10  10
LAS VEGAS.......................  52  81  53  84 /  40  10  10  10
ROY.............................  58  84  58  86 /  40  20  20  10
CLAYTON.........................  62  87  62  89 /  40  20  20  10
SANTA ROSA......................  61  90  61  91 /  30  20  20  10
TUCUMCARI.......................  66  93  66  93 /  30  20  20  10
FORT SUMNER.....................  64  91  65  92 /  30  20  20  10
CLOVIS..........................  65  91  65  92 /  20  20  20  10
PORTALES........................  65  92  64  92 /  20  20  20  10
ROSWELL.........................  67  95  68  94 /  30  20  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46
Hazardous weather outlook, Aug 23, 5:00 AM MST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE AUG 23 2005

NMZ001>021-026-241200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
532 AM MDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WEATHER CAN CHANGE
RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WARNINGS...WATCHES AND
ADVISORIES FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

In the hours before

Special weather statement, Aug 23, 12:12 PM MST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
112 PM MDT TUE AUG 23 2005

NMZ016-019-026-232000-
CHAVES COUNTY PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-LINCOLN
COUNTY HIGH PLAINS/HONDO VALLEY-

...STRONG THUNDERSTORM MOVING THROUGH FAR SOUTHEAST LINCOLN COUNTY
   AND WESTERN CHAVES COUNTY...

AT 110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 18 MILES SOUTH OF PICACHO.
MOVEMENT WAS EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EXTREME
SOUTHEASTERN LINCOLN COUNTY AND RURAL WEST CENTRAL CHAVES COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

DPORTER
Special weather statement, Aug 23, 2:16 PM MST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
316 PM MDT TUE AUG 23 2005

NMZ019-232200-
CHAVES COUNTY PLAINS-

...LINE OF STRONG THUNDERSTORMS MOVING EAST ACROSS SOUTH CENTRAL
CHAVES COUNTY...

AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 45
MPH AND VERY HEAVY RAIN EXTENDING SOUTH FROM WESTERN PORTIONS OF
ROSWELL TO EAST OF HIGHWAY 285. THIS LINE WILL CROSS HIGHWAY 285
SPREADING HEAVY RAIN AND WIND FROM ROSWELL TO DEXTER...HAGERMAN AND
LAKE ARTHUR THROUGH 400 PM. MOVEMENT WAS EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BITTER LAKE WILDLIFE
REFUGE...DEXTER...GREENFIELD...HAGERMAN...LAKE ARTHUR AND MIDWAY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.
Special weather statement, Aug 23, 4:29 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
529 PM MDT TUE AUG 23 2005

NMZ007-240015-
FAR NORTHEAST PLAINS-

...STRONG THUNDERSTORM MOVING OVER NORTHEAST UNION COUNTY...

AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES WEST OF SENECA. MOVEMENT
WAS SOUTHEAST AT 15 MPH. ALSO...VERY HEAVY RAINFALL IS EXPECTED WITH
THIS STORM...PRODUCING A QUICK ONE HALF TO ONE INCH OF RAIN IN 30 TO
60 MINUTES.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL UNION
COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

49
Special weather statement, Aug 23, 4:31 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
531 PM MDT TUE AUG 23 2005

NMZ006-007-240030-
FAR NORTHEAST PLAINS-HARDING COUNTY-

...STRONG THUNDERSTORM MOVING OVER NORTHEAST HARDING AND SOUTHERN
UNION COUNTIES...

AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL...WINDS UP
TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES EAST OF
BUEYEROS. MOVEMENT WAS NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE HAYDEN.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

23

The radar

The Amarillo radar (KAMA), 170 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Union

When
August 23, 4:50 PM MST
Where
Union County, 5 mi W of Sedan
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.150, -103.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464850.